North Dakota, 2011

High Wind in North Dakota, February 13, 2011

February 13, 2011 · NWS BIS · 36 events in 36 counties and zones

An area of deep low pressure moving across south central Canada, combined with high pressure building across Montana, resulted in high winds across western and central North Dakota on February 13. Many areas experienced sustained winds of 40 mph or greater, with several peak wind gusts in excess of 60 mph.

Where it happened

Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$700,000
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An area of deep low pressure moving across south central Canada, combined with high pressure building across Montana, resulted in high winds across western and central North Dakota on February 13. Many areas experienced sustained winds of 40 mph or greater, with several peak wind gusts in excess of 60 mph. A semi trailer was blown over in Billings County resulting in injury (direct) to the driver.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 13, 6:37 AM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Feb 13, 6:37 AM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
637 AM CST SUN FEB 13 2011

.UPDATE...CHECKED CURRENT WINDS TO FORECAST. UPDATED TEMPERATURES
THIS MORNING.

&&

.DISCUSSION...MORE EXPOSED AREAS STARTING TO MIX SOME OF THE WINDS
DOWN. MINOT AFB SHOWING WINDS GUSTING TO 35 MPH AT THIS TIME.
12Z/6 AM CST SOUNDING FROM BISMARCK INDICATES 1000 FT AGL WINDS
OF 42 KTS AND 2000 FT WINDS OF 62 KTS. CURRENT FORECAST LOOKS
GOOD FOR HIGH WIND WARNING BEGINNING AT 15Z/9 AM CST.

&&

.AVIATION...CHECKED FOR POSSIBLE WIND SHEAR ISSUES. SO FAR ENOUGH
OF THE LOW LEVEL WINDS MIXING DOWN SO NOT MEETING WIND SHEAR
CRITERIA. OTHERWISE VFR CONDITIONS TODAY INTO TONIGHT. VERY STRONG
WEST TO NORTHWEST WINDS TODAY INTO 03Z MONDAY WITH SUSTAINED
WINDS OF 25KT TO 35KT AND GUSTS TO AROUND 45KT TO 50KT BY OR
SHORTLY AFTER 15Z. LOWEST CEILINGS ARE EXPECTED ACROSS KMOT THIS
AFTERNOON AT AROUND 4KFT AS CLOUDS/ISOLATED SHOWERS DEVELOP MAINLY
NORTH AND EAST OF THE AERODROME.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 9 PM CST /8 PM MST/ THIS EVENING FOR
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051.

&&

WAA
Hazardous weather outlook, Feb 13, 4:26 AM CST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
426 AM CST SUN FEB 13 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-141030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
426 AM CST SUN FEB 13 2011 /326 AM MST SUN FEB 13 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR WESTERN AND CENTRAL NORTH DAKOTA
THROUGH EARLY TONIGHT. SUSTAINED WINDS WILL INCREASE TO AROUND 40 MPH
WITH GUSTS TO 60 MPH THIS AFTERNOON AND EVENING. PLEASE VISIT THE
BISMARCK NATIONAL WEATHER SERVICE WEBSITE AT WWW.WEATHER.GOV/BIS
FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR RAIN AND SNOW THURSDAY...BECOMING ALL SNOW
THURSDAY NIGHT INTO FRIDAY MORNING. SOME SNOWFALL ACCUMULATIONS
LIKELY THURSDAY NIGHT INTO FRIDAY MORNING. MUCH COLDER AIR WILL
RETURN FRIDAY INTO THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

COOPERATIVE OBSERVERS AND WEATHER SPOTTERS ARE ENCOURAGED TO CALL
THE NATIONAL WEATHER SERVICE WITH WIND SPEED REPORTS OR ANY WIND
DAMAGE THAT MAY RESULT FROM THE STRONG WINDS FORECAST TODAY INTO
EARLY TONIGHT.

KS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

36 high wind. Local standard time, as filed.

High Wind, Adams

When
February 13, 9:00 AM CST to 9:00 PM CST
Where
Adams forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Public
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

This was a public report.

High Wind, Billings

When
February 13, 9:00 AM CST to 9:00 PM CST
Where
Billings forecast zone
Measured
50 kt (58 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$20,000
Reported by
Department of Highways
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

A peak wind gust of 58 mph was recorded by the North Dakota Department of Transportation sensor at Fryburg. The high winds blew over a semi trailer on Highway 85 25 miles north of Belfield. The driver of the truck was slightly injured (direct).

High Wind, Bottineau

When
February 13, 9:00 AM CST to 9:00 PM CST
Where
Bottineau forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$20,000
Reported by
Mesonet
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

High Wind, Bowman

When
February 13, 9:00 AM CST to 9:00 PM CST
Where
Bowman forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$20,000
Reported by
Department of Highways
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

A peak sustained wind of 40 mph was recorded by the North Dakota Department of Transportation sensor at Bowman.

High Wind, Burke

When
February 13, 9:00 AM CST to 9:00 PM CST
Where
Burke forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$20,000
Reported by
Mesonet
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

High Wind, Burleigh

When
February 13, 9:00 AM CST to 9:00 PM CST
Where
Burleigh forecast zone
Measured
38 kt (44 mph) measured sustained
Property damage
$20,000
Reported by
RAWS
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

A peak sustained wind of 44 mph was recorded at the Long Lake RAWS site 2.5 miles east of Moffit.

High Wind, Dickey

When
February 13, 9:00 AM CST to 9:00 PM CST
Where
Dickey forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$20,000
Reported by
Mesonet
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

High Wind, Divide

When
February 13, 9:00 AM CST to 9:00 PM CST
Where
Divide forecast zone
Measured
58 kt (67 mph) measured gust
Property damage
$20,000
Reported by
Department of Highways
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

A peak wind gust of 67 mph was recorded by the North Dakota Department of Transportation sensor at Crosby.

High Wind, Dunn

When
February 13, 9:00 AM CST to 9:00 PM CST
Where
Dunn forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$20,000
Reported by
COOP Observer
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

A peak wind gust of 63 mph was recorded by the cooperative observer at Halliday.

High Wind, Emmons

When
February 13, 9:00 AM CST to 9:00 PM CST
Where
Emmons forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$20,000
Reported by
Mesonet
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

High Wind, Foster

When
February 13, 9:00 AM CST to 9:00 PM CST
Where
Foster forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$20,000
Reported by
Mesonet
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

High Wind, Golden Valley

When
February 13, 9:00 AM CST to 9:00 PM CST
Where
Golden Valley forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$20,000
Reported by
Mesonet
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

High Wind, Grant

When
February 13, 9:00 AM CST to 9:00 PM CST
Where
Grant forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$20,000
Reported by
Mesonet
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

High Wind, Hettinger

When
February 13, 9:00 AM CST to 9:00 PM CST
Where
Hettinger forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$20,000
Reported by
Mesonet
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

High Wind, Kidder

When
February 13, 9:00 AM CST to 9:00 PM CST
Where
Kidder forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$20,000
Reported by
Mesonet
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

High Wind, La Moure

When
February 13, 9:00 AM CST to 9:00 PM CST
Where
La Moure forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$20,000
Reported by
Public
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

A peak wind gust of 58 mph was recorded at Edgeley.

High Wind, Logan

When
February 13, 9:00 AM CST to 9:00 PM CST
Where
Logan forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$20,000
Reported by
Mesonet
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

High Wind, McHenry

When
February 13, 9:00 AM CST to 9:00 PM CST
Where
McHenry forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$20,000
Reported by
Mesonet
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

High Wind, McIntosh

When
February 13, 9:00 AM CST to 9:00 PM CST
Where
McIntosh forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$20,000
Reported by
Department of Highways
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

A peak sustained wind of 40 mph was recorded by the North Dakota Department of Transportation sensor at Wishek.

High Wind, McKenzie

When
February 13, 9:00 AM CST to 9:00 PM CST
Where
McKenzie forecast zone
Measured
45 kt (52 mph) measured sustained
Property damage
$20,000
Reported by
Department of Highways
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

A peak sustained wind of 52 mph was recorded by the North Dakota Department of Transportation sensor at Grassy Butte.

High Wind, McLean

When
February 13, 9:00 AM CST to 9:00 PM CST
Where
McLean forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$20,000
Reported by
COOP Observer

A peak wind gust of 59 mph was recorded by the cooperative observer at Garrison.

High Wind, Mercer

When
February 13, 9:00 AM CST to 9:00 PM CST
Where
Mercer forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$20,000
Reported by
Department of Highways
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

A peak sustained wind of 40 mph was recorded by the North Dakota Department of Transportation sensor at Golden Valley.

High Wind, Morton

When
February 13, 9:00 AM CST to 9:00 PM CST
Where
Morton forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$20,000
Reported by
AWOS

A peak sustained wind of 40 mph was recorded at the Mandan airport.

High Wind, Mountrail

When
February 13, 9:00 AM CST to 9:00 PM CST
Where
Mountrail forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$20,000
Reported by
Mesonet
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

High Wind, Oliver

When
February 13, 9:00 AM CST to 9:00 PM CST
Where
Oliver forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$20,000
Reported by
Mesonet
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

High Wind, Pierce

When
February 13, 9:00 AM CST to 9:00 PM CST
Where
Pierce forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$20,000
Reported by
Mesonet
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

High Wind, Renville

When
February 13, 9:00 AM CST to 9:00 PM CST
Where
Renville forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$20,000
Reported by
Mesonet
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

High Wind, Rolette

When
February 13, 9:00 AM CST to 9:00 PM CST
Where
Rolette forecast zone
Measured
37 kt (43 mph) measured sustained
Property damage
$20,000
Reported by
AWOS
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

A peak sustained wind of 43 mph was recorded at Rolla.

High Wind, Sheridan

When
February 13, 9:00 AM CST to 9:00 PM CST
Where
Sheridan forecast zone
Measured
39 kt (45 mph) measured sustained
Property damage
$20,000
Reported by
Department of Highways
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

A peak sustained wind of 45 mph was recorded by the North Dakota Department of Transportation sensor at Denhoff.

High Wind, Sioux

When
February 13, 9:00 AM CST to 9:00 PM CST
Where
Sioux forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$20,000
Reported by
Mesonet

High Wind, Slope

When
February 13, 9:00 AM CST to 9:00 PM CST
Where
Slope forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$20,000
Reported by
Mesonet
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

High Wind, Stark

When
February 13, 9:00 AM CST to 9:00 PM CST
Where
Stark forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$20,000
Reported by
ASOS
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

A peak wind gust of 60 mph was recorded at Dickinson.

High Wind, Stutsman

When
February 13, 9:00 AM CST to 9:00 PM CST
Where
Stutsman forecast zone
Measured
41 kt (47 mph) measured sustained
Property damage
$20,000
Reported by
Department of Highways
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

A peak sustained wind of 47 mph was recorded by the North Dakota Department of Transportation sensor at Medina.

High Wind, Ward

When
February 13, 9:00 AM CST to 9:00 PM CST
Where
Ward forecast zone
Measured
37 kt (43 mph) measured sustained
Property damage
$20,000
Reported by
ASOS

A peak sustained wind of 43 mph was recorded at the Minot Air Force Base.

High Wind, Wells

When
February 13, 9:00 AM CST to 9:00 PM CST
Where
Wells forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$20,000
Reported by
Mesonet
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

High Wind, Williams

When
February 13, 9:00 AM CST to 9:00 PM CST
Where
Williams forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$20,000
Reported by
Department of Highways
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

A peak sustained wind of 40 mph was recorded by the North Dakota Department of Transportation sensor at Ray.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274977, 274986, 274989, 274991, 274992, 274996, 274997, 275005, 275006, 275007, 275008, 275009, 275010, 275011, 275012, 275013, 275014, 275015, 275016, 275017, 275018, 275019, 275020, 275021, 275022, 275023, 275024, 275026, 275028, 275030, 275031, 275034, 275036, 275039, 275040, 275042.